New Mexico, 2009

High Wind in New Mexico, February 10, 2009

February 10, 2009 · NWS MAF · 1 event in 1 county or zone

A strong upper trough moved across portions of Arizona into the region. Accompanying this trough was a 120 knot upper level jet with 40 knot winds near the low levels of the atmosphere.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper trough moved across portions of Arizona into the region. Accompanying this trough was a 120 knot upper level jet with 40 knot winds near the low levels of the atmosphere. As a result, a deep surface low developed over southeastern Colorado and the Texas Panhandle resulting in a very tight pressure gradient and strong surface winds. The winds also resulted in restricted visibilities of less than 1/4 mile for some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 10, 9:20 AM MST, 40 minutes earlier.

Area forecast discussion, Feb 10, 9:20 AM MST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1020 AM CST TUE FEB 10 2009

.UPDATE...
SEE DISCUSSION BELOW.

&&

.DISCUSSION...
QUICK UPDATE TO TWEAK GRIDS. CURRENT TEMPERATURES ARE RUNNING
MUCH ABOVE PROJECTED GUIDANCE HIGHS...ALBIET WARMING WILL
SLOW DOWN WITH APPROACH OF DECENT HEIGHT FALLS...BUT SOME
DOWNSLOPE AND SUN SHOULD COMPENSATE. ALSO DELAYED THE BLOWING DUST
AND SLIGHT CHANCE OF PRECIPITATION WEATHER GRID TO THIS AFTERNOON
BASED ON CURRENT TRENDS. INCREASED CLOUD COVER ACROSS THE NORTHERN
HALF OF THE AREA AS WELL WITH COLDER TEMPERATURES ALOFT MOVING IN
THIS AFTERNOON.

UPDATED PRODUCTS TO BE SENT SHORTLY.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  35  65  37  /   0   0   0   0
CARLSBAD NM                59  31  63  33  /  20   0   0   0
DRYDEN TX                  72  39  70  43  /   0   0   0   0
FORT STOCKTON TX           70  37  68  42  /   0   0   0   0
GUADALUPE PASS TX          52  27  57  38  /  20   0   0   0
HOBBS NM                   59  31  62  33  /  10   0   0   0
MARFA TX                   62  23  61  28  /  10   0   0   0
MIDLAND INTL AIRPORT TX    68  33  64  35  /   0   0   0   0
ODESSA TX                  64  34  64  36  /   0   0   0   0
WINK TX                    67  34  67  35  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...BLOWING DUST ADVISORY UNTIL 8 PM MST THIS EVENING FOR THE
     FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...BLOWING DUST ADVISORY UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR
     THE FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     RED FLAG WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... BIG BEND AREA...CRANE...DAVIS/APACHE MOUNTAINS
     AREA...ECTOR...GLASSCOCK...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

     WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY...TERRELL.

     HIGH WIND WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
     DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...WARD...
     WINKLER.

     HIGH WIND WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

     HIGH WIND WARNING UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... MARFA PLATEAU...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, Feb 10, 2:36 AM MST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 AM CST TUE FEB 10 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-110945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
336 AM CST TUE FEB 10 2009 /236 AM MST TUE FEB 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE REGION
TODAY PRODUCING VERY STRONG WINDS ACROSS MUCH OF WEST TEXAS AND
SOUTHEAST NEW MEXICO. SUSTAINED WEST TO SOUTHWEST WINDS OF 35 TO
45 MPH WITH GUSTS AS HIGH AS 60 MPH WILL BE POSSIBLE ACROSS MUCH
OF THE SOUTHEAST NEW MEXICO AND WEST TEXAS PLAINS. ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW
MEXICO...SUSTAINED WINDS OF 50 TO 60 MPH...WITH GUSTS AS HIGH AS
85 MPH ARE LIKELY. STRONG WINDS IN COMBINATION WITH CONTINUED DRY
CONDITIONS WILL CREATE PERIODS OF BLOWING DUST AND REDUCED
VISIBILITIES WITH VALUES FREQUENTLY FALLING BELOW 1 MILE. ALL
TRAVELING OR WORKING OUTSIDE TODAY SHOULD EXERCISE EXTREME CAUTION
AS WINDS OF THIS MAGNITUDE WILL SIGNIFICANTLY IMPACT NORMAL
OUTSIDE ACTIVITIES. ADDITIONALLY...ALL TRAVELING...ESPECIALLY
THOSE UTILIZING HIGH PROFILE VEHICLES SHOULD EXERCISE EXTREME
CAUTION AS MANEUVERING OF VEHICLES WILL BECOME
DIFFICULT.

VERY STRONG WINDS IN COMBINATION WITH CONTINUED DRY CONDITIONS WILL CREATE
CRITICAL AND VERY DANGEROUS FIRE WEATHER CONDITIONS ACROSS THE
REGION TODAY. WITH FUEL CONDITIONS REMAINING VERY DRY AND
CURRED...ANY FIRES THAT START WILL HAVE THE OPPORTUNITY FOR RAPID
SPREAD. A RED FLAG WARNING IS IN EFFECT ALONG AND SOUTH OF A
SNYDER...TO WINK...TO VAN HORN LINE THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
February 10, 10:00 AM MST to 10:05 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156885.